Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 288, NWS Norman, OK

May 13, 2016Harmon County, Jackson County, Oklahoma; Hardeman County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 13, 2016, 6:37 PM CDT for Harmon County, Jackson County, Oklahoma; Hardeman County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 13, 2016, 6:37 PM CDT (23:37 UTC)
Expired
May 13, 2016, 7:30 PM CDT
In force
53 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
2.75 in
Wind
70.0 mph

Counties Harmon County, OK, Jackson County, OK, Hardeman County, TX

The radar

The Altus AFB radar (KFDR), 67 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.6 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2016-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2016-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-426 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 2:22 PM CDT, 4 hours 15 minutes earlier.

Area forecast discussion, May 13, 2:22 PM CDT, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Norman OK
222 PM CDT FRI MAY 13 2016

.DISCUSSION...
A prefrontal trough continues to make its way southward into NW OK
this afternoon. Cumulus are becoming more numerous along this
trough where inhibition is limited and mlcape has climbed to
around 1-1.5K J/kg, thanks to dewpoints in the mid to upper 50s.
Widely scattered storms are expected to develop before sunset and
then track southward overnight. A damaging wind and hail threat
will be possible with dewpoint depressions around 25 to 30 degrees
and steep mid level lapse rates in place. The best moisture
convergence still appears it will be over western and southwestern
OK through this evening so expect the highest coverage there.

Subsidence, through most of the layer, will follow the front
into the early morning hours tomorrow across our FA before subtle
WAA returns around 700 MB over northern OK through tomorrow
afternoon. A few showers/storms will remain possible here. WAA
will then increase substantially sunday as an 850 MB baroclinic
zone lifts northward over I-40 during the day and a mid level
perturbation moves under the ridge axis over the Rockies and into
the Southern Plains. Rain chances will increase as a result and
with cold air remaining in place, some locations may not climb out
of the 50s during the day Sun. Severe weather is not expected
given very little instability, although some localized heavy
rainfall may be possible based on moisture profiles. Precipitation
chances will continue through the work week with a mid to upper
trough remaining west of our area, although higher chances will
briefly shift east with the mid level thetae ridge late monday
night through early tuesday morning. heavier rain chances may
return to the Red River/western north TX by Tue and Wed, perhaps
continuing through the end of the work week before the trough
finally passes overhead. localized flash flooding appears
possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  52  61  49  60 /  40  20  40  60
Hobart OK         52  62  48  58 /  50  20  40  60
Wichita Falls TX  57  64  50  62 /  60  20  40  70
Gage OK           46  61  45  59 /  20  20  40  50
Ponca City OK     46  63  46  63 /  50  30  20  50
Durant OK         58  68  52  64 /  20  20  40  60

&&

.OUN Watches/Warnings/Advisories...
OK...None.
TX...None.
&&

25/03
Hazardous weather outlook, May 13, 12:11 PM CDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1211 PM CDT FRI MAY 13 2016

OKZ004>048-050>052-TXZ083>090-141715-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1211 PM CDT FRI MAY 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN
NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

.THUNDERSTORMS...
THERE IS A RISK OF SEVERE STORMS ACROSS PORTIONS OF OKLAHOMA AND
ALL OF WESTERN NORTH TEXAS LATE THIS AFTERNOON AND TONIGHT.

LOCATION...
A SLIGHT RISK COVERS AN AREA NORTH AND WEST OF A LINE FROM PONCA
CITY AND ENID... TO WATONGA AND WEATHERFORD... TO ALTUS
OKLAHOMA... TO QUANAH TEXAS. A MARGINAL RISK COVERS AN AREA
SOUTHEAST OF THE SLIGHT RISK AND NORTHWEST OF A LINE FROM SEMINOLE
AND ARDMORE OKLAHOMA. THIS INCLUDES ALL OF WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE WEATHER WILL BE FROM 4 PM TO
1 AM.

IMPACTS...
HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS UP TO 70 MPH
WILL BE THE MAIN CONCERNS.

DISCUSSION...
A COLD FRONT WILL APPROACH AND MOVE ACROSS THE REGION LATE THIS
AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BEGIN TO DEVELOP ALONG THE FRONT
LATE THIS AFTERNOON AND EVENING ACROSS NORTHERN AND NORTHWESTERN
OK...AND THEN SPREAD SOUTH DURING THE EVENING. THUNDERSTORMS WILL
REMAIN POSSIBLE OVERNIGHT...ESPECIALLY IN SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS...AS THE LOW LEVEL JET INCREASES. INSTABILITY
AND WIND SHEAR IS EXPECTED TO BE SUFFICIENT FOR SOME STRONG TO
SEVERE STORMS TO DEVELOP WITH LARGE HAIL AND STRONG WIND GUSTS THE
MAIN CONCERNS.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS
THE RISK AREAS SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
FOR LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

.THUNDERSTORMS...
SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE ON SATURDAY AS AN
UPPER LEVEL DISTURBANCE KEEPS A DIFFUSE FRONTAL BOUNDARY ACROSS
THE SOUTHERN PLAINS. THUNDERSTORM CHANCES WILL CONTINUE TO LINGER
SATURDAY NIGHT INTO SUNDAY. NO SEVERE WEATHER IS EXPECTED WITH
THIS ACTIVITY.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH
WEDNESDAY AS A STRONGER SYSTEM APPROACHES THE REGION. STRONG TO
SEVERE THUNDERSTORMS WITH HEAVY RAINFALL WILL BE POSSIBLE MONDAY
THROUGH WEDNESDAY.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

KURTZ/EM

In the hours before

Special weather statement, May 13, 5:41 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
541 PM CDT FRI MAY 13 2016

OKZ012-132330-
GARFIELD OK-
541 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GARFIELD COUNTY
UNTIL 630 PM CDT...

AT 540 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HILLSDALE...
MOVING SOUTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3650 9810 3659 9810 3659 9796 3647 9767
      3630 9785
TIME...MOT...LOC 2240Z 303DEG 27KT 3653 9801
Special weather statement, May 13, 5:46 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT FRI MAY 13 2016

OKZ021-033-034-132330-
HARMON OK-GREER OK-BECKHAM OK-
546 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARMON...WESTERN GREER
AND SOUTHWESTERN BECKHAM COUNTIES UNTIL 630 PM CDT...

AT 543 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 8 MILES NORTHWEST
OF VINSON...MOVING SOUTHEAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

LAT...LON 3483 10000 3520 10000 3491 9951 3467 9981
TIME...MOT...LOC 2243Z 303DEG 27KT 3496 9999
Special weather statement, May 13, 5:54 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
554 PM CDT FRI MAY 13 2016

OKZ011-012-018-132345-
MAJOR OK-KINGFISHER OK-GARFIELD OK-
554 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MAJOR...NORTH
CENTRAL KINGFISHER AND SOUTHWESTERN GARFIELD COUNTIES UNTIL 645 PM
CDT...

AT 553 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF AMES...MOVING SOUTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
ENID...HENNESSEY...WAUKOMIS...LAHOMA...DRUMMOND...MENO...DOUGLAS...VANCE AIR
FORCE BASE AND BISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3630 9824 3645 9821 3630 9764 3602 9786
TIME...MOT...LOC 2253Z 298DEG 29KT 3631 9815
Local storm report, May 13, 6:07 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
607 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             5 SSW LAMONT            36.62N 97.59W
05/13/2016  E1.25 INCH       GRANT              OK   BROADCAST MEDIA

            FROM KFOR STORM CHASER

&&
Special weather statement, May 13, 6:18 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT FRI MAY 13 2016

OKZ008-140000-
KAY OK-
618 PM CDT FRI MAY 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KAY COUNTY UNTIL 700 PM
CDT...

AT 616 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOUTH HAVEN...
MOVING SOUTHEAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

LOCATIONS IMPACTED INCLUDE...
BLACKWELL...NEWKIRK...KAW CITY...BRAMAN...KILDARE...WESTERN KAW LAKE...
PECKHAM AND BLACKWELL LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3677 9686 3677 9729 3700 9742 3700 9715
TIME...MOT...LOC 2316Z 315DEG 32KT 3702 9734
Local storm report, May 13, 6:33 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
633 PM CDT FRI MAY 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             3 WSW HOLLIS            34.67N 99.96W
05/13/2016  E2.75 INCH       HARMON             OK   STORM CHASER

&&

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:33 PM CDTSpecial Weather StatementOUNGrant42 min
May 13, 4:48 PM CDTSevere Thunderstorm WarningOUNBeckham57 min
May 13, 4:50 PM CDTSpecial Weather StatementOUNMajor40 min
May 13, 4:54 PM CDTSpecial Weather StatementOUNHarper51 min
May 13, 5:06 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Major54 min
May 13, 5:12 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant48 min
May 13, 5:27 PM CDTSpecial Weather StatementOUNKay48 min
May 13, 5:41 PM CDTSpecial Weather StatementOUNGarfield49 min
May 13, 5:46 PM CDTSpecial Weather StatementOUNGreer, Harmon44 min
May 13, 5:53 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble52 min
May 13, 5:54 PM CDTSpecial Weather StatementOUNGarfield51 min
May 13, 6:02 PM CDTSevere Thunderstorm WarningOUNHarmon48 min
May 13, 6:18 PM CDTSpecial Weather StatementOUNKay42 min
May 13, 6:39 PM CDTSpecial Weather StatementOUNBlaine51 min
May 13, 6:41 PM CDTSevere Thunderstorm WarningOUNKay49 min
May 13, 6:44 PM CDTSpecial Weather StatementOUNNoble31 min
May 13, 6:47 PM CDTSevere Thunderstorm WarningOUNKingfisher43 min
May 13, 6:58 PM CDTSpecial Weather StatementOUNCuster32 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.